Colorado, 2019

Hail in Colorado, August 20, 2019

August 20, 2019 · NWS BOU · 7 events in 2 counties and zones

Severe thunderstorms produced large hail, ranging from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging from quarter to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:40 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Tue Aug 20 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM MDT Tue Aug 20 2019

Fair weather CU over the higher terrain and east-west ridges this
afternoon will eventually give way to convection by this late
afternoon. By 21z, will expect to see some isolated gusty
convection fire off the mountains, foothills and ridges and expect
these to migrate off onto the east plains while strengthening
into the evening hours as they move into much better moisture.
Latest NAM12 run has MLCAPES out on the far northeast plains in
the 3000-3800 J/kg range on the southern slope of a theta-e ridge
extending from southeast Wyoming eastward into western and
southern Nebraska. Rich surface boundary layer moisture of 8-10
g/kg will reside over the far NE plains lending to the potential
for strong to severe storms this evening along with the potential
for heavy rain and large hail. Storm motion for this evening is on
the weak side as 500-300mb layer winds are only in the 15 to 25kt
range. A few of the stronger, slower or back-built storms could
present some local hydro issues later this evening out along the
I-76 corridor mainly northeast of Denver. Behind tonight's batch
of convection will be the passage of much cooler air behind an
approaching cold front currently near the Sheridan WY / Black
Hills SD vicinity as a decent 1022mb surface high spreads
southward across north plains states tonight. Will look for the
main wind shift arrival in the 05-07z Wednesday timeframe. This
will likely keep a north to northeasterly component to the surface
winds overnight and into Wednesday morning along with areas of
low clouds towards dawn.

For Wednesday, with the initial cool moist, stable air, will look
for light easterlies through the morning along with the potential
for low clouds and patchy fog over the far eastern plains. Highs
along the urban corridor and plains should only reach into the
lower to mid 80s. Forecast soundings indicate the profile
remaining fairly stable in the lower levels through late
afternoon, so with persistent easterlies through the day, the
best MLCAPES and boundary layer specific humidities will build up
against the Urban Front Range and foothills. Will keep the
scattered pops across the area, and at this time will expect the
main impact to be heavy rain associated with the storms along with
potential local hydro issues. Storm motion from 500-300mb winds
aloft is still fairly weak and with surface easterlies and
disorganized flow in the low to mid-levels, a few storms may have
difficulty exiting locations which may be a problem for flood
prone area such as an urban areas and burn scars.

With cooler temperatures along with higher daytime dew points and
relative humidity, the fire danger should relax for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue Aug 20 2019

Scattered thunderstorms will continue into the evening hours
along the Front Range and across the northeast plains Wednesday. A
few severe storms with large hail will be possible due CAPE
climbing to 1500-2500 J/kg and 0-6km Bulk Shear climbing to 30-40
kts.

A weak westerly flow aloft will again be over the state Thursday.
Surface low pressure over central Colorado and Wyoming will
produce southeast winds across eastern Colorado Thursday. This
will help keep moisture over the much of the area. Isolated to
scattered storms should form over the Front Range and eastern
plains Thursday afternoon and evening. Temperatures warm a little
over Wednesday's highs with readings in the mid to upper 80s.

On Friday, moisture is starting to get pushed to the east by the
westerly flow aloft. May have enough moisture for a few storms.
The best chance will be across the eastern plains. With the
drying, expect temperatures to warm back around 90 degrees.

For the weekend and early next week, the upper level ridge will
shift south as westerly flow aloft increase. This will dry out the
airmass and warm it up. Dry conditions with highs in the 90s is
expected for the weekend. A weak cold front may back into the area
Sunday night and early Monday. This will bring cooler air with
highs expected to reach the upper 80s for Monday and Tuesday.
Could see enough moisture return to the area for storms on
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 220 PM MDT Tue Aug 20 2019

Expect thunderstorm development along the higher terrain from
after 21z and persist across the plains into the evening. At this
time, still expect main impacts from the storms to be strong
gusty outflow this afternoon. Later this afternoon and evening,
the likelihood for outflow boundaries can also be expected for
the mid to late evening timeframe. A surface cold front, behind
exiting convection to the east, is expected to move into all
terminals in the 05z to 07z Wednesday timeframe. Will expected a
persistent north to northeasterly component to the winds to
continue through Wednesday along with the potential for a lower
clouds deck. Can't rule out the possibility for lower visibilities
after 10z from lower clouds and fog.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Meier
AVIATION...Fredin
Hazardous weather outlook, Aug 20, 9:44 AM MST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MDT Tue Aug 20 2019

COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MDT Tue Aug 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record high temperatures are expected again for this
afternoon. Due to very low relative humidity, the fire danger
will remain elevated, especially over the higher terrain and along
the front range.

For late this afternoon into this evening there will be a chance
of thunderstorms mainly across the plains. A few storms could
become severe over the far northeast corner of the state. Large
hail and damaging winds will be possible. Otherwise, the storms
will be slow moving which may lead to some localized flooding in
some areas as well. Across the higher terrain the storms will be
high based and will produce gusty winds with light rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered strong to severe thunderstorms are expected to form
Wednesday afternoon and early evening along the Front Range. These
storms will shift southeast onto the near by eastern plains.

Scattered thunderstorms are expected to form again Thursday
afternoon across the Front Range and eastern plains. The airmass
starts to dry Friday with only a slight chance for thunderstorms
across eastern Colorado. By Saturday, dry conditions are expected
through out the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 20, 2:09 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
309 PM MDT Tue Aug 20 2019

COZ038-043-202145-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
309 PM MDT Tue Aug 20 2019

...Brief Landspout Tornado Sighted...

At 306 PM MDT, the public reported a landspout tornado near Highway
14 north of Severance. Conditions continue to favor the potential
for landspouts as storms develop; however at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.

Locations impacted include...
Northeastern Fort Collins, Severance, Ault, Pierce and Nunn.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4082 10458 4055 10467 4054 10500 4068 10500

BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Weld

When
August 20, 3:10 PM MST
Where
Weld County, 2.1 mi E of Galeton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.540

Hail, Weld

When
August 20, 3:18 PM MST
Where
Weld County, 2.81 mi N of Barnesville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.490

Hail, Weld

When
August 20, 3:40 PM MST
Where
Weld County, 2.1 mi E of Galeton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.540

Hail, Weld

When
August 20, 3:46 PM MST
Where
Weld County, 2.97 mi ENE of Galeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -104.530

Hail, Weld

When
August 20, 4:43 PM MST
Where
Weld County, 3.48 mi NE of Prospect Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.370

Hail, Weld

When
August 20, 5:04 PM MST
Where
Weld County, 3.76 mi W of Roggen
Measured
1.5 in hail
Reported by
Public
Coordinates
40.160, -104.440

Hail, Adams

When
August 20, 5:45 PM MST
Where
Adams County, 11.05 mi N of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -104.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841491, 841494, 848861, 841495, 841496, 841497, 841499.